Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 220, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 30, 2011, 2:34 AM CDT for Burleigh County, Morton County, North Dakota. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2011, 2:34 AM CDT (07:34 UTC)
- Expired
- Jul 30, 2011, 3:30 AM CDT
- In force
- 56 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Burleigh County, ND, Morton County, ND
The radar
The Bismarck radar (KBIS), 24 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 3:05 AM CDT | HAIL 1 | 2 Ese Crown Butte Lake, ND | REPORTED AT FREEWAY 147 TRUCK STOP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.6 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 478 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 2027 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
289
WUUS53 KBIS 300734
SVRBIS
NDC015-059-300830-
/O.NEW.KBIS.SV.W.0220.110730T0734Z-110730T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
234 AM CDT SAT JUL 30 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 330 AM CDT
* AT 231 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
SOUTHEAST OF JUDSON...OR 18 MILES WEST OF BISMARCK...AND MOVING
NORTHEAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
BISMARCK...MANDAN...SWEET BRIAR LAKE...CROWN BUTTE LAKE...DOUBLE
DITCH INDIAN VILLAGE AND LINCOLN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
&&
LAT...LON 4680 10140 4699 10103 4698 10094 4700 10089
4675 10063 4655 10109
TIME...MOT...LOC 0734Z 232DEG 10KT 4675 10115
WIND...HAIL 60MPH 1.75IN
$$
MERRIMAN1 follow-up statement
571
WWUS53 KBIS 300801
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
301 AM CDT SAT JUL 30 2011
NDC015-059-300830-
/O.CON.KBIS.SV.W.0220.000000T0000Z-110730T0830Z/
BURLEIGH ND-MORTON ND-
301 AM CDT SAT JUL 30 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL MORTON
AND WEST CENTRAL BURLEIGH COUNTIES UNTIL 330 AM CDT...
AT 257 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CROWN BUTTE LAKE...OR 11 MILES WEST OF BISMARCK...MOVING NORTHEAST AT
20 MPH.
LOCATIONS IMPACTED INCLUDE...
BISMARCK...MANDAN...DOUBLE DITCH INDIAN VILLAGE AND LINCOLN. THIS
STORM WILL AFFECT INTERSTATE 94 BETWEEN MILE MARKERS 142 AND 147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4685 10130 4699 10104 4698 10094 4700 10089
4675 10063 4661 10095
TIME...MOT...LOC 0801Z 238DEG 16KT 4683 10098
WIND...HAIL 60MPH 1.75IN
$$
MERRIMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 12:56 AM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 30, 12:56 AM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1256 AM CDT SAT JUL 30 2011 .UPDATE... UPDATE FOR END OF SEVERE THUNDERSTORM WATCH...AND POP/WEATHER TRENDS. && .DISCUSSION... MADE SOME ADDITIONAL CHANGES TO POPS/WX BASED ON RECENT TRENDS. EXPECTING STRONGEST CELLS TO EXIT THE EASTERN PORTION OF THE FORECAST AREA BETWEEN 2 AND 3 AM CDT. THE LINE OF STORMS ACROSS THE NORTH HAS WEAKENED WITH THE OUTFLOW OUTPACING THE LEADING EDGE OF THE REFLECTIVITY OVER MOST OF THE LINE. && .AVIATION... CONVECTION FINALLY STARTING TO PROGRESS EASTWARD EARLY THIS MORNING WITH REMAINING IMPACTS MAINLY AT KJMS. A COLD FRONT WILL PUSH THROUGH THE STATE OVERNIGHT AND THROUGH THE DAY ON SATURDAY...WITH A NORTHWEST WIND BEHIND THE FRONT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...KINNEY
Hazardous weather outlook, Jul 29, 2:37 PM CDT, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 237 PM CDT FRI JUL 29 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 237 PM CDT FRI JUL 29 2011 /137 PM MDT FRI JUL 29 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON OVER SOUTHWEST NORTH DAKOTA WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. CHANCES FOR THUNDERSTORMS THIS AFTERNOON ARE ALSO FORECAST OVER THE REMAINDER OF WESTERN NORTH DAKOTA AND FOR THE SOUTH CENTRAL. CHANCES FOR THUNDERSTORMS WILL SPREAD EAST TONIGHT OVER ALL OF WEST AND CENTRAL NORTH DAKOTA. THE RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE THROUGH DAYBREAK SATURDAY MORNING FOR ALL AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY MORNING MAINLY OVER EAST CENTRAL AND SOUTHEASTERN NORTH DAKOTA. CHANCES FOR THUNDERSTORMS CONTINUE SATURDAY AFTERNOON AND EVENING OVER FAR SOUTH CENTRAL AND FAR SOUTHEASTERN NORTH DAKOTA...SOME POSSIBLY SEVERE WITH THE BETTER CHANCES FOR SEVERE WEATHER OVER THE SOUTHERN JAMES RIVER BASIN OF NORTH DAKOTA. ANOTHER CHANCE OF THUNDERSTORMS IS FORECAST SUNDAY AFTERNOON WEST THEN WEST AND CENTRAL SUNDAY NIGHT INTO MONDAY. MORE THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH THURSDAY. STAY TUNED FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE WITH ANY SEVERE WEATHER AT 1-800-247-0212. HEINERT
In the hours before
Special weather statement, Jul 29, 10:36 PM CDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1036 PM CDT FRI JUL 29 2011 NDZ034-035-300430- BURLEIGH-MORTON- 1036 PM CDT FRI JUL 29 2011 ...SPECIAL WEATHER STATEMENT... AT 1029 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 17 MILES SOUTHWEST OF BISMARCK...NEAR SAINT ANTHONY...MOVING NORTHEAST AT 15 MPH. PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS... ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... MANDAN BY AROUND 1115 PM CDT... BISMARCK BY 1125 PM CDT... LINCOLN AROUND 1130 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. OTHER STRONG STORMS EXTENDED FROM SOUTH OF CROWN BUTTE LAKE TO SAINT ANTHONY TO NORTH OF BREIEN AND SOLEN IN SOUTHEASTERN MORTON COUNTY. TOWNS ALONG THE MISSOURI RIVER CAN EXPECT SHOWERS AND THUNDERSTORMS THROUGH MIDNIGHT CDT. VINING
Special weather statement, Jul 29, 10:54 PM CDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1054 PM CDT FRI JUL 29 2011 NDZ036-046-047-050-300445- EMMONS-KIDDER-LOGAN-MCINTOSH- 1054 PM CDT FRI JUL 29 2011 ...THUNDERSTORMS OVER SOUTH CENTRAL NORTH DAKOTA... AT 1047 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER CENTRAL AND SOUTHERN EMMONS COUNTY...MOVING NORTHEAST AT 30 MPH. PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THESE STORMS. * THE THUNDERSTORM WILL AFFECT HAZELTON...TEMVIK...LINTON...STRASBURG...HAGUE...KINTYRE...NAPOLEON AND WISHEK TO VENTURIA THROUGH MIDNIGHT CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. VINING
Local storm report, Jul 29, 11:22 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1122 PM CDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 PM HAIL 20 NE BEACH 47.12N 103.70W
07/29/2011 E1.50 INCH GOLDEN VALLEY ND MESONET
ESTIMATED WIND GUSTS OF 60 TO 70 MPH.
&&
SWICHELocal storm report, Jul 29, 11:47 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1147 PM CDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 PM HAIL 5 E BISMARCK 46.81N 100.68W
07/29/2011 E1.00 INCH BURLEIGH ND PUBLIC
ESTIMATED 50 TO 60 MPH WIND.
1040 PM TSTM WND GST STANLEY 48.32N 102.39W
07/29/2011 E70 MPH MOUNTRAIL ND EMERGENCY MNGR
65 TO 70 MPH WIND DESTROYED BASEBALL DUGOUT AND SNAPPED
10 INCH DIAMETER TREE.
&&
SWICHESpecial weather statement, Jul 30, 12:05 AM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1205 AM CDT SAT JUL 30 2011 NDZ036-037-300600- KIDDER-STUTSMAN- 1205 AM CDT SAT JUL 30 2011 ...SPECIAL WEATHER STATEMENT... AT 1202 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER CENTRAL KIDDER COUNTY...MOVING NORTHEAST AT 30 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... CRYSTAL SPRINGS... LAKE WILLIAMS... PETTIBONE... CHASE LAKE... MEDINA... CLEVELAND... WOODWORTH... WINDSOR... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. TM
Special weather statement, Jul 30, 2:19 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 219 AM CDT SAT JUL 30 2011 NDZ020-034>036-045>047-300815- BURLEIGH-EMMONS-KIDDER-LOGAN-MORTON-OLIVER-SIOUX- 219 AM CDT SAT JUL 30 2011 ...SPECIAL WEATHER STATEMENT... AT 213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM NEW SALEM TO CANNONBALL...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL AND WINDS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT BRIEF PERIODS OF HEAVY RAIN...WITH SOME MINOR PONDING OF WATER ON STREETS AND ROADS. LOCATIONS IMPACTED INCLUDE... HUFF... DOUBLE DITCH INDIAN VILLAGE... LINCOLN... BISMARCK... TEMVIK... PRICE... HAZELTON... BALDWIN... MENOKEN... MOFFIT... MCKENZIE... BRADDOCK... STERLING... REGAN... DRISCOLL... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. MERRIMAN
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 7:30 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 60 min |
| Jul 29, 8:39 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 51 min |
| Jul 29, 9:25 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 65 min |
| Jul 29, 9:58 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, McKenzie | 62 min |
| Jul 29, 10:26 PM CDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 45 min |
| Jul 29, 10:41 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail, Ward | 64 min |
| Jul 29, 10:47 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 58 min |
| Jul 29, 11:06 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Oliver | 54 min |
| Jul 29, 11:33 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 57 min |
| Jul 29, 11:43 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 29 min |
| Jul 30, 12:03 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry | 27 min |
| Jul 30, 12:09 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, Stutsman, Wells | 51 min |
| Jul 30, 12:16 AM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 44 min |
| Jul 30, 12:27 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Sheridan, Wells | 31 min |
| Jul 30, 12:53 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman, Wells | 67 min |
| Jul 30, 2:48 AM CDT | Areal Flood Advisory | BIS | Burleigh, Morton, Oliver | 3 hr |
| Jul 30, 3:08 AM CDT | Flash Flood Warning | BIS | Burleigh, Morton | 6 hr |
| Jul 30, 3:24 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 66 min |
| Jul 30, 4:05 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder, Logan, Stutsman | 55 min |
| Jul 30, 4:42 AM CDT | Flash Flood Warning | BIS | Emmons, Logan | 6 hr |
| Jul 30, 4:45 AM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan | 60 min |
| Jul 30, 5:32 AM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 58 min |
| Jul 30, 9:19 AM CDT | Areal Flood Advisory | BIS | Burleigh, Morton | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.